Keeping the Good Stomach Bugs

Antimicrobial treatments prescribed too often for patients with severe diarrhea problem

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Hand sanitizer is all over the place: restaurants, grocery stores and almost everywhere else, making bacteria out as the bad guy. But not all bacteria are bad. Eliminating 'good' bacteria can lead to trouble, especially those in the colon.

New research showed that patients with severe diarrhea caused by the infection Clostridium difficile (C. dificile) in the lower intestines may be getting unnecessary antibiotic treatments. This over-treatment could result in an increased chance of C. dificile recurring.

The findings highlight a need to be more aware of overusing medicines and to consider when it's ideal to use antimicrobial therapy, researchers said.

"Talk to your pharmacist about Rx risks."

The study aimed to find how often patients with severe diarrhea caused by C. dificile - were overly prescribed antimicrobial remedies to fight the bacteria.

Overuse of treatments can throw off the balance of normal bacteria already inside the intestines.

Researchers, led by Megan Shaughnessy, MD, from the Minneapolis Veterans Affairs Health Care System and the Department of Medicine at the University of Minnesota, identified severe diarrhea cases in 246 medical and pharmacy records from the Minneapolis Veterans Affairs Medical Center.

Researchers tracked how often antibiotics were used unnecessarily in patients newly diagnosed with the C. difficile bacteria between January 2004 and December 2006.

They discovered that 57 percent of the patients with C. difficile infection received additional antibiotics during or within 30 days after their initial C. difficile treatment. This raised their risk of recurrence substantially.

About 77 percent of patients were given at least one unnecessary antibiotic dosage. In 26 percent of patients, all the antibiotics given to them were unnecessary.

Among the days patients were treated at the clinic, excessive antimicrobial treatments were given 45 percent of the time.

“Our findings serve as a reminder to both doctors and patients to use antibiotics only when absolutely necessary, particularly in patients with a history of C. difficile,” Dr. Shaughnessy said in a press release.

“Patients with C. difficile are at high risk for recurrence, especially with additional antibiotic use. Because of this heightened risk, clinicians should be exercising increased caution with antimicrobial therapy.”

The authors noted several limitations with their study, including that they only surveyed patients from a single institution, most of whom were male. In addition, participants' medical histories involving the bacteria were not always documented clearly.

The researchers also did not consider all the possible causes for return of the bacteria, nor did they evaluate the patients themselves. This may have overestimated their results.

The Minneapolis Veterans Affairs Health Care System and the Center for Epidemiological and Clinical Research funded the study, which will be published in the February 2013 issue of the journal Infection Control and Hospital Epidemiology by the Society for Healthcare Epidemiology of America.

One of the authors received support for his research from Merck, Rochester Medical Group and Syntiron.

Reviewed by: 
Review Date: 
January 17, 2013
Last Updated:
January 20, 2013